Pattern Occurrences in Multicomponent Models

  • Massimiliano Goldwurm
  • Violetta Lonati
Part of the Lecture Notes in Computer Science book series (LNCS, volume 3404)


In this paper we determine some limit distributions of pattern statistics in rational stochastic models, defined by means of nondeterministic weighted finite automata. We present a general approach to analyse these statistics in rational models having an arbitrary number of connected components. We explicitly establish the limit distributions in the most significant cases; these ones are characterized by a family of unimodal density functions defined by polynomials over adjacent intervals.


Automata and Formal Languages Limit Distributions Nonnegative Matrices Pattern Statistics Rational Formal Series 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Berstel, J., Reutenauer, C.: Rational series and their languages. Springer, Heidelberg (1988)MATHGoogle Scholar
  2. 2.
    Bertoni, A., Choffrut, C., Goldwurm, M., Lonati, V.: On the number of occurrences of a symbol in words of regular languages. Theoret. Comput. Sci. 302(1-3), 431–456 (2003)MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Bourdon, J., Vallée, B.: Generalized pattern matching statistics. In: Mathematics and computer science II: algorithms, trees, combinatorics and probabilities. Proc. of Versailles Colloquium, pp. 249–265. Birkhäuser, Basel (2002)Google Scholar
  4. 4.
    de Falco, D., Goldwurm, M., Lonati, V.: Frequency of symbol occurrences in bicomponent stochastic models. Theoret. Comput. Sci. 327(3), 269–300 (2004)MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Fudos, I., Pitoura, E., Szpankowski, W.: On pattern occurrences in a random text. Inform. Process. Lett. 57, 307–312 (1996)MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Gelfand, M.S.: Prediction of function in DNA sequence analysis. J. Comput. Biol. 2, 87–117 (1995)CrossRefGoogle Scholar
  7. 7.
    Gnedenko, B.V.: The theory of probability (translated by Yankovsky, G.). Mir Publishers, Moscow (1976)Google Scholar
  8. 8.
    Goldwurm, M.: Probabilistic estimation of the number of prefixes of a trace. Theoret. Comp. Sci. 92, 249–268 (1992)MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Grabner, P., Rigo, M.: Additive functions with respect to numeration systems on regular languages. Monatshefte für Mathematik 139, 205–219 (2003)MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Guibas, L.J., Odlyzko, A.M.: Maximal prefix-synchronized codes. SIAM J. Appl. Math. 35, 401–418 (1978)MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Guibas, L.J., Odlyzko, A.M.: String overlaps, pattern matching, and nontransitive games. Journal of Combinatorial Theory. Series A 30(2), 183–208 (1981)MATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Jokinen, P., Ukkonen, E.: Two algorithms for approximate string matching in static texts. In: Tarlecki, A. (ed.) MFCS 1991. LNCS, vol. 520, p. 248. Springer, Heidelberg (1991)Google Scholar
  13. 13.
    Nicodeme, P., Salvy, B., Flajolet, P.: Motif statistics. Theoret. Comput. Sci. 287(2), 593–617 (2002)MATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Prum, B., Rudolphe, F., Turckheim, E.: Finding words with unexpected frequencies in deoxyribonucleic acid sequence. J. Roy. Statist. Soc. Ser. B 57, 205–220 (1995)MATHMathSciNetGoogle Scholar
  15. 15.
    Régnier, M., Szpankowski, W.: On pattern frequency occurrences in a Markovian sequence. Algorithmica 22(4), 621–649 (1998)CrossRefGoogle Scholar
  16. 16.
    Salomaa, A., Soittola, M.: Automata-Theoretic Aspects of Formal Power Series. Springer, Heidelberg (1978)MATHGoogle Scholar
  17. 17.
    Seneta, E.: Non-negative matrices and Markov chains. Springer, Heidelberg (1981)MATHGoogle Scholar
  18. 18.
    Ukkonen, E.: Approximate string-matching with q-grams and maximal matchings. Theoret. Comput. Sci. 92, 191–211 (1992)MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2005

Authors and Affiliations

  • Massimiliano Goldwurm
    • 1
  • Violetta Lonati
    • 1
  1. 1.Dip. Scienze dell’InformazioneUniversità degli Studi di MilanoMilanoItaly

Personalised recommendations